Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 74, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 1998, 2:47 AM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 2:47 AM CDT (07:47 UTC)
- Expired
- Jun 18, 1998, 3:20 AM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 2:50 AM CDT | Hail 0.75 | Moorhead, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
561 WUUS1 KFAR 180747 RRA SVRFAR MNC027-NDC017-180820- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 247 AM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CLAY COUNTY IN WEST CENTRAL MINNESOTA EASTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA * UNTIL 320 AM CDT * AT 245 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER THE FARGO/MOORHEAD AREA MOVING NORTHWEST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARGUSVILLE AT 305 DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:45 AM CDT, 2 minutes earlier.
Area forecast discussion, Jun 18, 2:45 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 245 AM CDT THU JUN 18 1998 MODELS IN GENERAL AGREEMENT IN UPPER LEVEL PATTERN HOWEVER THERE IS QUITE A DIFFERENCE IN LOW LEVEL FEATURES WITH ETA AND AVN IN CLOSEST AGREEMENT. ETA HANDLED SFC LOW OVR NW SD BEST (AT 950 MB) HOWEVER CIRCULATION FROM ETA WAS MORE SUBTLE THAN WHAT IS CURRENTLY GOING ON FROM SFC ANALYSIS AND 88D RETURNS. AT ANY RATE WILL GO WITH THE QUICKER ETA FOR DISC. UPPER TROF ROTATES THROUGH N/CENT PLAINS DURING PERIOD BECOMING NEG TILTED LATE IN PERIOD. SFC LOW OVR NW SD PROGGED TO LIFT N/NE TODAY. TWO AREAS OF CONCERN TODAY WILL BE ONGOING CONVECTION AHEAD OF WARM FRONT AND POSSIBLE LATER CONVECTION ALONG CFP THIS AFTERNOON. ETA INDICATING IMPRESSIVE CAPE AND LIS ALONG FRONT AT 18Z WHICH THEN SHIFTS SOUTHEAST LATE IN THE PERIOD. CURRENT CONVECTION BORDERING SEVERE WITH LOCALLY HEAVY RAIN. WITH PWATS APPROACHING 1.5 INCHES HEAVY RAIN WILL CONTINUE TO BE A THREAT. AS WARM FRONT LIFTS NORTH CONVECTION SHOULD CONTINUE TO LIFT NORTH SO CAT LOOKS GOOD ACROSS ENTIRE CWFA FOR TODAY. WITH WAA CONTINUING AND MAXIMIZED OVR NW MN THIS AFTERNOON ANY BREAKS BETWEEN CONVECTION WILL ALLOW TEMPS TO RISE CLOSE TO GUIDANCE. MID TO UPPER 70S SUGGESTED. FOR DVL...SHOWERS AND TSRA. HIGH AROUND 70. EAST-NE WIND 10 TO 25 MPH. GFK...SHOWERS AND TSRA. LOCALLY HEAVY RAIN POSSIBLE. HIGH IN THE LOW TO MID 70S. WIND EAST TO SOUTHEAST 10 TO 25 MPH. FAR...SHOWERS AND TSRA. LOCALLY HEAVY RAIN POSSIBLE. HIGH IN THE MID 70S. WIND EAST TO SE 10 TO 25 MPH. MN4-9>13-17 .TODAY...SHOWERS AND THUNDERSTORMS DEVELOPING. LOCALLY HEAVY RAINS POSSIBLE. HIGH IN THE MID 70S. E TO SE 10 TO 25 MPH MN22-24>27-32>40 .TODAY...SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINS POSSIBLE. HIGH 75 TO 80. WIND EAST TO SOUTHEAST 10 TO 25 MPH. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:37 PM CDT | Tornado Warning | FGF | Grant | 33 min |
| Jun 18, 5:29 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 36 min |
| Jun 18, 5:52 PM CDT | Flash Flood Warning | FGF | Clay | 2 hr |
| Jun 18, 6:48 PM CDT | Tornado Warning | FGF | Traill | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.